Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 4, NWS Riverton, WY

February 11, 2019Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 11, 2019, 10:41 AM MST for Park County, Wyoming. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 11, 2019, 10:41 AM MST (17:41 UTC)
Expired
Feb 11, 2019, 5:19 PM MST
In force
7 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 11:58 AM MSTSNOW 5.85 Ne Cody, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 5.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS75 KRIW 111741
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1041 AM MST Mon Feb 11 2019

...High winds expected through early this evening in the Cody 
Foothills...

.A tight pressure gradient is resulting in very strong winds 
across the Cody Foothills, including the towns of Cody and Clark.

WYZ003-120100-
/O.NEW.KRIW.HW.W.0004.190211T1741Z-190212T0100Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
1041 AM MST Mon Feb 11 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect until 6 PM MST this evening. 

* TIMING...Through 6 pm this evening. 

* WINDS...40 mph with gusts of 60 mph, except around 80 mph in 
  the vicinity of Clark are expected. A wind gust of 56 mph was 
  reported at 9:15 am 8 miles south southwest of Clark at a 
  weather sensor along Highway 120. A peak wind gust of 77 mph was
  recorded just west of Clark at around 10:30 this morning.
  
* IMPACTS...A High Wind Warning means a hazardous high wind event
  is expected or occurring. Sustained wind speeds of at least 40 
  mph or gusts of 58 mph or more can lead to property damage. If 
  traveling along area highways, anticipate dangerous crosswinds. 
  Highway 120 will be especially susceptible to these strong cross
  winds, especially in the vicinity of Clark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON
2 follow-up statements
253 
WWUS75 KRIW 112041
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
141 PM MST Mon Feb 11 2019

...High winds expected through early this evening in the Cody
Foothills...

.A tight pressure gradient is resulting in very strong winds
across the Cody Foothills, including the towns of Cody and Clark.

WYZ003-120100-
/O.CON.KRIW.HW.W.0004.000000T0000Z-190212T0100Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
141 PM MST Mon Feb 11 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* TIMING...Through 6 pm this evening.

* WINDS...40 mph with gusts of 60 mph, except around 80 mph in 
  the vicinity of Clark are expected. A wind gust of 56 mph was 
  reported at 9:15 am 8 miles south southwest of Clark at a 
  weather sensor along Highway 120. A peak wind gust of 77 mph 
  was recorded just west of Clark at around 10:30 this morning. 

* IMPACTS...A High Wind Warning means a hazardous high wind 
  event is expected or occurring. Sustained wind speeds of at 
  least 40 mph or gusts of 58 mph or more can lead to property 
  damage. If traveling along area highways, anticipate dangerous 
  crosswinds. Highway 120 will be especially susceptible to 
  these strong cross winds, especially in the vicinity of Clark. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
692 
WWUS75 KRIW 120019
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
519 PM MST Mon Feb 11 2019

...Strong Winds are Possible Tuesday through Wednesday Morning in
the Cody Foothills...

.Strong mountain top winds are expected to push down along the
Cody Foothills early Tuesday morning, with periods of high winds
possible through Wednesday morning. A cold front pushing down from
Montana should end the high wind threat by midday Wednesday.  

WYZ003-121000-
/O.CAN.KRIW.HW.W.0004.000000T0000Z-190212T0100Z/
/O.NEW.KRIW.HW.A.0003.190212T1200Z-190213T1600Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
519 PM MST Mon Feb 11 2019

...HIGH WIND WATCH IN EFFECT FROM 5 AM MST TUESDAY THROUGH
WEDNESDAY MORNING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Riverton has issued a High Wind
Watch, which is in effect from 5 AM MST Tuesday through Wednesday
morning. The High Wind Warning has been cancelled. 

* TIMING...After a lull in winds tonight, west winds will increase
  again early Tuesday morning and become quite strong at times
  through 9 AM Wednesday. The strongest winds are expected from
  around dawn until noon Tuesday, and again Tuesday night. 

* WINDS...35 to 40 mph with gusts near 60 mph, higher gusts over
  70 mph are possible in the vicinity of Clark. 

* IMPACTS...If traveling along area highways, anticipate dangerous
  crosswinds. Highway 120 will be especially susceptible to these
  strong cross winds, especially in the vicinity of Clark and
  south of Cody near Landfill Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 11, 2:38 AM MST, 8 hours 3 minutes earlier.

Area forecast discussion, Feb 11, 2:38 AM MST, 8 hours 3 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
238 AM MST Mon Feb 11 2019

.SHORT TERM...Today through Wednesday night

Snow showers will quickly end this morning over Sublette and
Sweetwater counties, as the cold front continues to progress
eastward. Light snow remains expected over Johnson County through
the morning hours today. In the wake of the cold front, light snow
will continue over NW portions this morning. Another shortwave
will bring the next wave of heavier snow to this area by mid-
afternoon and continue through the overnight hours Monday night.
Will issue a new round of Winter Weather Advisories for far
western zones as a result. Otherwise, much of the forecast area
will be windy behind the cold front today. The strongest winds
will be in the mountains and from southern Lincoln County to
Natrona County, where gusts of 30 to 40 mph will occur. These
winds will gradually subside tonight, but will continue over the
northern and central mountains and the Wind Corridor into Tuesday.
Temperatures will actually be a bit warmer (but still below
normal) east of the Divide today, despite 700mb temperatures
ranging between -13C and -18C behind the cold front. This will be
due to the front helping to mix the stagnant arctic air that is
currently in place, as well as being more maritime in nature.

Shortwave ridging will then build over the region Tuesday, as
another Pacific storm develops and moves southward off the PACNW
coast. Periods of light snow will remain possible over NW portions
Tuesday and Wednesday. The Pacific storm will finally move onshore
during the day Wednesday, with the next wave of snow reaching the
far west by late Wednesday afternoon. This has the potential to be
another heavy snow maker, similar (or worse) to what occurred over
Jackson and the Tetons last Monday. Precipitable water (PW) values
are progged to be 150 to 200% of normal (which is what was measured
during that heavy snow event). Winter Storm Watches will likely be
needed for this event.

Strong winds will also be possible by early Tuesday morning near
Clark, as the northern branch of the jet exits over the area. 700mb
temps will also tighten along the Cody Foothills, with westerly 50kt
winds. This looks to be a short-duration event, as the gradient
begins to weaken by 18Z Tuesday. A SPS may be needed for the Cody
Foothills during the day shift. The gradient will then tighten again
by Tuesday evening, as the jet strengthens with 120kt winds.
Temperatures will remain cold and below normal Tuesday and
Wednesday. SW winds will remain gusty over the Wind Corridor during
this time as well, which will also keep temperatures warmer in this
area. In addition, the atmosphere should stay well mixed with the
northern branch of the jet stream over the state by Wednesday.

.LONG TERM...Thursday through Sunday night

Thursday looks unsettled over the region as a weather system moves
through WY. Snow is to continue in the mountains and a chance of
snow for the lower elevations. ECMWF model is stronger than the
GFS on the 00Z runs tonight. Leaned the forecast toward the ECMWF.
Snow decreases Thursday night as the weather system departs.
Friday looks dry east of the divide. Will keep a chance of light
snow in the western mountains and valleys as some moisture seems
to linger there. A chance of snow in the west Friday night into
Saturday morning with another weather system passing by. Looks
like a quick shot of snow, but will keep an eye on it in the
coming days and adjust as needed. Saturday and Sunday look colder
with some light snow at times in the mountains. The lower elevations
look dry for now on Saturday and Sunday.

&&

.AVIATION...For the 12Z TAFS through 12Z Tuesday

West of the Continental Divide (KJAC, KRKS, KPNA, KBPI)

Gusty west wind 20-30kts may produce partial terrain obscurations
across the Interstate 80 corridor through Monday afternoon. Areas of
MVFR/IFR snow will push back into northwest Wyoming and the western
mountains by 18z Monday with higher mountains becoming obscured.
Snow combined with strengthening surface SSW winds will likely bring
IFR conditions in SN/BLSN to KJAC from 21z Monday until early
Tuesday morning.

East of the Continental Divide (KCPR, KCOD, KRIW, KWRL, KLND)

A cold front will bring isolated to scattered MVFR snow showers
vicinity and north of a KWRL-KBYG line until 15z Monday.  VFR
conditions will then prevail across the area late Monday morning
through Monday night.  Surface southwest winds will increase to 20-
35kts around midday Monday, from a South Pass to vicinity Casper
line and south, causing BLSN and partial terrain obscurations.
Increasing west wind and areas of LLWS will also develop along the
eastern foothills vicinity KCOD-KDUB Monday afternoon through Monday
night with some mountain wave activity possible late Monday evening
through 12z Tuesday.

&&

.FIRE WEATHER...

Light snow will be possible over portions of Johnson County this
morning. Gusty WSW winds will occur over much of the area today,
as a new round of snow hits the west later this morning. This snow
will continue through the overnight hours tonight. Strong winds
will be possible late Monday night near Clark.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory from noon today to 7 AM MST Tuesday for
WYZ001-012-013-023-024.

&&

SHORT TERM...LaVoie
LONG TERM...AR
AVIATION...Meunier
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 11, 2:40 AM MST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Riverton WY
240 AM MST Mon Feb 11 2019

WYZ001>020-022>030-121200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
240 AM MST Mon Feb 11 2019

...Winter Weather Advisories in effect for portions of western
Wyoming from 12 PM Monday until 7 AM Tuesday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Light snow will be possible over portions of Johnson County this
morning. Snow will return to far western portions late this
morning, continuing through the overnight hours tonight. Periods
of moderate to heavy snow possible. Strong winds will develop
near Clark late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Light snow continues over the far west. Strong winds
continue near Clark.

Wednesday and Wednesday night...Snow continues over the far west.
Heavy snow expected through the overnight hours.

Thursday...A chance of snow all areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts. Thank you.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 1:37 AM MSTWinter Weather AdvisoryRIWFremont, Lincoln, Park, Sublette, Teton28 hr

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.